Clinical Psychopharmacology · Paper A
Serotonin syndrome versus NMS
Serotonin syndrome is a fast-moving surge from too much serotonin activity; NMS is a slower-building crisis from too little dopamine activity. Both can turn a psychiatric patient into someone hot, confused and tachycardic within days of a drug change, which is exactly why the exam sets this pair so often. The fastest route through the picture: check what changed, how quickly it built, and what the muscles are doing — twitchy and hyperreflexic with clonusRhythmic, involuntary muscle contractions, often tested at the ankle.Read more →, or stiff and lead-pipe rigid with flat reflexes.
Picture two patients on two different wards, both hot, both confused, both with a racing pulse. The first has been taking an antidepressant for years and was just given a new painkiller for a bad back. The second has just had their antipsychotic dose increased for a psychotic relapse. Both look like the same emergency from the door — sweating, agitated, feverish — and yet they need almost opposite treatment. One of them has too much of a brain chemical firing; the other has too little of a different one. Telling them apart, fast, is one of the highest-stakes bedside skills in psychiatry, and it is exactly what this page builds from zero.
is a toxic build-up of activity at serotonin receptors (serotonin is a — a brain chemical that carries signals between nerve cells — involved in mood, sleep and gut function). It happens when a serotonergic drug (one that boosts serotonin activity, such as most antidepressants) is started, increased, or combined with another serotonergic drug, and it comes on fast. malignant syndrome, usually shortened to , is the opposite kind of problem: a sudden shortage of dopamine activity (dopamine is a different neurotransmitter, central to movement and to how antipsychotics work) caused by an antipsychotic (a dopamine-blocking drug) being started or increased, or a dopamine-boosting drug like levodopa being suddenly stopped. NMS comes on more slowly.
Here is the trap almost every candidate falls into: treating "hot, confused, tachycardic patient on a psychiatric drug" as if it only has one answer. It does not. and can look almost identical from the end of the bed — fever, a racing heart, sweating, an altered level of consciousness — because both are extreme versions of the same general problem: the brain's chemical messengers have been pushed too far out of balance, and the body's temperature and heart-rate controls are dragged along with them. The two are not the same emergency wearing two different names; they are opposite malfunctions, too much serotonin activity versus too little dopamine activity, that happen to produce overlapping symptoms. The exam is testing whether you can tell a surge from a shortage.
Start with what these two brain chemicals normally do. Serotonin activity, kept within a working range, helps regulate mood, sleep, appetite and gut movement; dopamine activity, also kept within a working range, helps coordinate movement and is the target of every antipsychotic drug in use. Push serotonin activity sharply upward — by adding a second drug on top of an existing one, or by blocking the enzyme that clears a serotonergic drug so its level climbs — and the nervous system responds within hours to about a day: muscles become jumpy and overactive, with myoclonus (sudden, brief muscle jerks) and (exaggerated tendon reflexes) accompanied by (a rhythmic, rapid beat you can trigger by suddenly flexing the foot upward), the gut speeds up causing diarrhoea, and the whole system runs hot and fast.
Pull dopamine activity sharply downward instead — by blocking its receptors with an antipsychotic, or by suddenly removing a drug that was propping dopamine activity up — and the nervous system responds differently, and more slowly, typically over several days rather than hours. The muscles do not jump, they lock: lead-pipe rigidity (a stiff, unyielding resistance felt throughout passive movement of a limb, like bending a lead pipe rather than a spring) replaces the and of a serotonin surge, and the reflexes themselves are often reduced rather than brisk.
The direction of the chemical problem, a surge or a shortage, decides both the speed of onset and exactly what the muscles do, which is why timing and the neuromuscular exam do almost all of the discriminating work. Neither speed nor exam finding proves the diagnosis alone, but together they are the two facts a vignette almost always hands you first, before any drug name is even mentioned.
For example, imagine a 45-year-old man taking a long-standing antidepressant. Give him a new drug that also boosts serotonin, and within about a day he could be agitated, sweating, with a fast pulse, diarrhoea, and reflexes so brisk that gently flexing his foot upward sets off a rhythmic beating at the ankle that keeps going for several beats. That whole picture is , and it typically settles within a day or two of stopping the responsible drug, because most drugs clear the body relatively quickly once the extra drug is removed.
Now run the same man through the opposite scenario. Instead of a new antidepressant, imagine his antipsychotic dose is increased for worsening psychosis. Nothing dramatic happens on day one. Over the following days he gradually becomes stiffer, sweatier and more confused, his temperature climbs, and when you try to bend his elbow it resists evenly all the way through the movement rather than jerking back, while his tendon reflexes are hard to elicit at all. That is , and because the responsible drug, especially a long-acting one, clears the body more slowly, recovery typically takes longer too, often days to weeks rather than a day or two.
Several other conditions can mimic this picture, and the table below names the one detail that actually separates each from and .
| Looks similar | How it actually differs |
|---|---|
| Malignant hyperthermia | Anaesthetic or suxamethonium trigger, rigidity and spiking fever within minutes — no or antipsychotic link |
| toxicity | Skin is hot but dry, not sweaty; dilated pupils, urinary retention, absent bowel sounds; no or true rigidity |
| Malignant | , posturing or typically precede the fever; rapid response to a benzodiazepine trial |
| Stimulant intoxication | Recent recreational stimulant use explains it; no relevant prescribed-drug change |
| Alcohol withdrawal delirium | Emerges days after stopping heavy alcohol use; prominent tremor and , not clonus or rigidity |
| Heat stroke or sepsis | No relevant drug change; the context is heat exposure, exertion, or a clear infective source |
Neither nor has a single confirmatory blood test — both are clinical diagnoses, built from three things: the drug history (what was started, stopped, increased, or combined, and when), the timeline (hours-to-a-day for serotonin syndrome, days for NMS), and the examination, especially the neuromuscular findings described above. A creatine kinase, or (a blood marker of muscle breakdown), test supports the picture: it tends to run higher and more consistently raised in NMS, reflecting sustained rigidity, than in serotonin syndrome, where it is often normal or only mildly raised, though a normal early CK never excludes either diagnosis on its own. Other blood tests help gauge severity and complications, and also help exclude sepsis or another infective cause when the picture is ambiguous.
The Maudsley Prescribing Guidelines in Psychiatry set out the core management for both. For : stop every drug involved, provide supportive care (cooling, intravenous fluids, and benzodiazepines to settle agitation and reduce muscle overactivity), and reserve cyproheptadine (a drug that blocks serotonin receptors directly) for cases that do not settle quickly with supportive care alone. For : stop the causative antipsychotic, or restart a drug that was abruptly withdrawn, provide the same kind of supportive care, and reserve dantrolene (a drug that acts directly on muscle to relax it) and/or bromocriptine (a drug that restores dopamine activity) for severe or slowly-resolving cases; electroconvulsive therapy is sometimes used when NMS does not respond to these measures. Restarting the same or a related drug after either syndrome is a specialist decision made cautiously, because both can recur.
Whenever a vignette hands you a hot, confused, tachycardic patient on a psychiatric drug, resist naming a diagnosis before you have answered three questions: what changed, how fast it built, and what the muscles are doing. Before you move on, test yourself: if a patient's antipsychotic dose was increased four days ago and their limbs now resist evenly through the whole range of passive movement, could this possibly be ?
is a fast surge from too much serotonin activity, with and ; is a slower crisis from too little dopamine activity, with lead-pipe rigidity and flat reflexes — match the direction, the speed and the muscle exam, and the diagnosis names itself.